Florida, 2004Flash Flood in Florida, September 16, 2004
September 16, 2004 · NWS MOB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 16, 2:32 AM CST, 28 minutes earlier.
Area forecast discussion, Sep 16, 2:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 AM CDT THU SEP 16 2004
.SHORT TERM...RADAR INDICATES THE CENTER OF CAT 3 HURRICANE IVAN
MOVED INLAND BETWEEN FORT MORGAN AND GULF SHORES AROUND 2 AM THIS
MORNING. APPEARS BALDWIN COUNTY AND THE EXTREME WESTERN FLORIDA
PANHANDLE HAVE CAUGHT THE BRUNT OF IVAN...WITH PRELIMINARY REPORTS
INDICATING WIDESPREAD DAMAGE ACROSS MUCH OF BALDWIN ALABAMA AND
ESCAMBIA FLORIDA COUNTIES. ESCAMBIA FLORIDA COUNTY EMA HAVE REPORTED
DAMAGE SO FAR IS WORSE THAN OPAL. ESCAMBIA COUNTY ALABAMA EMA HAS
REPORTED MAJOR DAMAGE EVERYWHERE. THE CENTER OF IVAN WILL CONTINUE
TO PUSH NORTHWARD UP BALDWIN COUNTY AND THEN LIKELY UP ACROSS MONROE
AND WILCOX COUNTIES AS IT PUSHES INTO CENTRAL ALABAMA BY MID
AFTERNOON. STRONGEST WINDS AND HEAVIEST RAINS WILL CONTINUE TO BE
JUST AHEAD AND EAST OF THIS PATH. A HURRICANE WARNING REMAINS POSTED
FOR THE ALABAMA AND NW FLORIDA COASTAL COUNTIES THIS MORNING. WILL
CONTINUE WITH THE INLAND HURRICANE WARNING FOR THE SW ALABAMA
COUNTIES TODAY...BUT LOWER THE SE MISSISSIPPI COUNTIES TO AN INLAND
TROPICAL STORM WARNING. THE FLOOD WATCH WILL REMAIN POSTED AS HEAVY
RAINBANDS CONTINUE TO PRODUCE 1 TO 2 INCH PER HOUR RAINFALL AMOUNTS.
SEE HOURLY SHORT TERM FORECAST FOR CONTINUED UPDATES ON THREATS
ASSOCIATED WITH IVAN AS IT PUSHES NORTHWARD ACROSS THE AREA. EXPECT
DECREASING WINDS AND RAIN CHANCES TONIGHT THRU EARLY FRIDAY WITH A
DRYING TREND ON TAP BY THE WEEKEND AS DRIER AIR FILTERS SOUTHWARD IN
THE WAKE OF IVAN.
&&
.MARINE...HURRICANE FORCE WINDS WILL PERSIST OVER MOBILE BAY AND
THE NEAR SHORE WATERS THIS MORNING...WITH TROPICAL STORM FORCE WINDS
FURTHER OFFSHORE. WILL HOLD ONTO TROPICAL STORM FORCE WIND CONDITIONS
THIS AFTERNOON THRU THIS EVENING...THEN SUBSIDING TO SCA CONDITIONS
AFTER MIDNIGHT TONIGHT. WINDS AND SEAS CONTINUE TO DIMINISH ON
FRIDAY WITH SCA CONDITIONS PROBABLY DROPPED BY FRIDAY EVENING. THE
LIGHT TO MODERATE OFFSHORE FLOW WILL PREVAIL FOR THE REMAINDER OF
THE PERIOD.
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 83 73 90 70 / 99 60 10 10
PENSACOLA 82 74 88 71 / 99 60 20 10
DESTIN 81 75 86 74 / 99 60 20 10
EVERGREEN 82 71 88 67 / 99 60 30 10
WAYNESBORO 83 71 92 65 / 99 60 10 10
CAMDEN 82 71 86 66 / 99 80 30 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING MOBILE AND BALDWIN AND COASTAL WATERS.
INLAND HURRICANE WIND WARNING ALZ051>060.
FLOOD WATCH IN EFFECT ALZ051>064.
FL...HURRICANE WARNING FLZ001>006.
FLOOD WATCH IN EFFECT FLZ001>006.
MS...INLAND TROPICAL STORM WIND WARNING MSZ067-075-076-078-079.
FLOOD WATCH IN EFFECT MSZ067-075-076-078-079.
&&
39/12Hazardous weather outlook, Sep 15, 4:30 AM CST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED SEP 15 2004
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
...A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL COUNTIES...
...A INLAND HURRICANE WIND WARNING IS IN EFFECT FOR THE INTERIOR
SECTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL
ALABAMA.
AS HURRICANE IVAN MOVES NORTH TOWARD THE MOBILE BAY AREA TODAY...
EXPECT ABOVE NORMAL TIDES...DANGEROUS RIP CURRENTS AND STEADILY
INCREASING WINDS ALONG THE COAST TODAY. INCREASING RAIN CHANCES
WILL ALSO OCCUR TODAY WITH THE OUTER RAINBANDS OF HURRICANE IVAN
APPROACHING FROM THE SOUTH. RAINFALL SHOULD BEGIN ALONG THE FLORIDA
PANHANDLE COAST BY AROUND 800 AM...THEN SPREAD NORTHWARD ACROSS ALL
OF SOUTH ALABAMA AND SOUTHEAST MISSISSIPPI THROUGH THURSDAY...DURING
WHICH TIME 10 TO 15 INCHES OF RAINFALL COULD BE POSSIBLE. THUS A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.
AS THE OUTER RAIN BANDS OF HURRICANE IVAN APPROACH THE COAST
TODAY...THERE IS A REAL POSSIBILITY OF TORNADOS BY THIS AFTERNOON...
ESPECIALLY OVER THE WESTERN FLORIDA PANHANDLE AND SOUTHWEST ALABAMA
WHICH WILL BE IN THE MORE DANGEROUS NORTHEAST QUADRANT OF THE STORM.
TROPICAL STORM FORCE WINDS...40 MPH OR MORE...SHOULD ARRIVE ALONG
THE SOUTHWEST ALABAMA AND NORTHWEST FLORIDA COASTS BY MID MORNING
WEDNESDAY AND INCREASE TO HURRICANE FORCE...75 MPH OR HIGHER...LATE
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. ONCE THE ONSET OF
IVANS WIND IMPACT BEGINS...THE COASTAL COUNTIES CAN EXPECT AN
ESTIMATED 32 TO 38 HOURS OF TROPICAL STORM FORCE WINDS AND ABOUT 12
TO 16 HOURS OF HURRICANE FORCE WINDS. THE WIND IMPACT WILL ALSO BE
VERY HIGH FOR THE INLAND PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL
ALABAMA AND SOUTHEASTERN MISSISSIPPI.
HURRICANE FORCE WINDS SHOULD BE EXPECTED OVER MOST OF THE REGION
TONIGHT AS THE CENTER OF IVAN LIFTS NORTHWARD.
THE CENTER OF IVAN IS EXPECTED TO TRACK OVER MOBILE BAY TONIGHT.
THIS WILL CAUSE A STORM SURGE OF 8 TO 10 FEET...AT A MINIMUM.
HOWEVER...IF IVANS TRACK WERE TO SHIFT EVEN SLIGHTLY FURTHER TO THE
WEST...(SAY OVER MOBILE COUNTY)...THE STORM SURGE COULD BE IN THE 16
TO 18 FEET IN THE NORTH END OF THE BAY. THE LATTER FIGURE INCLUDES
THE FACT THAT TIDES ARE CURRENTLY RUNNING BETWEEN 1 AND 2 FEET ABOVE
NORMAL. ALSO GIVEN THE CURRENT TRACK...THE FORT MORGAN PENINSULA
...GULF SHORES AND ORANGE BEACH WILL SHARE IN THE 8 TO 10 FEET SURGE
GIVEN THE FACT THAT THEY ARE TO THE EAST OF THE TRACK. WITH REGARD
TO ESCAMBIA BAY...A GENERAL 4 TO 6 FEET WORTH OF SURGE IS LIKELY TO
OCCUR...EXCEPT FOR AROUND 8 FEET IN THE UPPER END OF THE BAY.
SIGNIFICANT BUT LESSER FLOODING WILL OCCUR ALONG THE NORTHWEST
FLORIDA COASTLINE BETWEEN PENSACOLA AND DESTIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CURRENTLY...HURRICANE FORCE WINDS SHOULD BE ONGOING OVER MOST OF THE
REGION ON THURSDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE VERY
SLOWLY THURSDAY NIGHT...THEN MORE RAPIDLY ON FRIDAY. NO SIGNIFICANT
OR HAZARDOUS WEATHER IS ANTICIPATED SATURDAY THROUGH TUESDAY OF NEXT
WEEK...BUT AREA RIVER STAGES WILL POSSIBLY HAVE TO BE MONITORED
DEPENDING ON HOW MUCH RAINFALL ACTUALLY OCCURRED WITH THE PASSAGE OF
IVAN. I
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE
PROGRESS OF IVAN TODAY AND TONIGHT...AND BE PREPARED FOR ACTIVATION
TODAY THROUGH EARLY FRIDAY.
Flash Flood, Escambia
- When
- September 16, 3:00 AM CST to 5:00 AM CST
- Where
- Escambia County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
As Hurricane Ivan was moving inland, a band of very heavy rainfall developed east of the center. Radar estimated that five to seven inches of rain fell in a two hour period across the area. This caused most of the roads in the west part of the county to flood. This was in addition to the surge and high winds that were blowing trees down. As the storm moved north, the water drained off the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in North Carolina, September 16 to 17, 20044 deaths · 10 injured · $6.3 million · 65 kt wind · 5 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20043 deaths · $15 million · 2 events
- Debris Flow and Flood in North Carolina, September 16 to 17, 20042 deaths · $50 million · 2 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 20041 death · 6 injured · $39 million · F1 · 41 events
- Tornado in Georgia, September 16, 20041 death · 1 injured · $75,000 · F2 · 1 event
- Hurricane in Mississippi, September 16, 20041 death · $2.0 million · 16 events
- High Wind in North Carolina, September 16 to 17, 20041 death · 1 injured · $1.6 million · 55 kt wind · 13 events
- High Wind in Georgia, September 16, 20042 injured · $14 million · 65 kt wind · 45 events
- Tornado in Georgia, September 16, 2004$1.1 million · F2 · 1 event
- Flash Flooding and High Wind in Alabama, September 16 to 17, 20043 injured · $2.5 million · 50 kt wind · 23 events
- Flash Flood and High Wind in Alabama, September 16, 2004$11 million · 60 kt wind · 2 events
- Flash Flood and High Wind in Alabama, September 16, 2004$10 million · 80 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422228.